Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Grand Forks, ND

June 11, 2020Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2020, 3:37 PM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2020, 3:37 PM CDT (20:37 UTC)
Expired
Jun 11, 2020, 4:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:45 PM CDTHAIL 0.750.3 Ssw Hamilton, NDLOTS OF DIME TO PEA SIZED HAIL.
Jun 11, 3:57 PM CDTHAIL 1.253 N Saint Thomas, NDLARGE AMOUNT OF HALF DOLLAR SIZED HAIL STRIPPED THE LEAVES OFF OF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KFGF 112037
SVRFGF
MNC069-089-NDC067-099-112130-
/O.NEW.KFGF.SV.W.0074.200611T2037Z-200611T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
337 PM CDT Thu Jun 11 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marshall County in northwestern Minnesota...
  Southwestern Kittson County in northwestern Minnesota...
  Northeastern Walsh County in northeastern North Dakota...
  Eastern Pembina County in northeastern North Dakota...

* Until 430 PM CDT.

* At 337 PM CDT, a severe thunderstorm was located near Cavalier, or
  28 miles north of Grafton, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hamilton around 340 PM CDT.
  Glasston around 350 PM CDT.
  St. Thomas around 355 PM CDT.
  Bowesmont around 400 PM CDT.
  Drayton, Robbin and Herrick around 410 PM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 174 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4879 9767 4891 9747 4855 9684 4836 9723
TIME...MOT...LOC 2037Z 314DEG 38KT 4882 9754 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
981 
WWUS53 KFGF 112051
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
351 PM CDT Thu Jun 11 2020

MNC069-089-NDC067-099-112130-
/O.CON.KFGF.SV.W.0074.000000T0000Z-200611T2130Z/
Marshall MN-Kittson MN-Walsh ND-Pembina ND-
351 PM CDT Thu Jun 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MARSHALL...SOUTHWESTERN KITTSON...NORTHEASTERN WALSH
AND SOUTHEASTERN PEMBINA COUNTIES...

At 351 PM CDT, a severe thunderstorm was located over Glasston, or 21
miles north of Grafton, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  St. Thomas around 400 PM CDT.
  Bowesmont around 405 PM CDT.
  Drayton around 415 PM CDT.
  Herrick, Robbin and Cashel around 420 PM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 174 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4870 9757 4883 9733 4855 9684 4836 9723
TIME...MOT...LOC 2051Z 320DEG 33KT 4872 9744 

HAIL...1.25IN
WIND...60MPH
 
$$

Lee
467 
WWUS53 KFGF 112109
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
409 PM CDT Thu Jun 11 2020

MNC069-089-NDC067-099-112130-
/O.CON.KFGF.SV.W.0074.000000T0000Z-200611T2130Z/
Marshall MN-Kittson MN-Walsh ND-Pembina ND-
409 PM CDT Thu Jun 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MARSHALL...SOUTHWESTERN KITTSON...NORTHEASTERN WALSH
AND SOUTHEASTERN PEMBINA COUNTIES...

At 408 PM CDT, a severe thunderstorm was located near St. Thomas, or
12 miles north of Grafton, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Drayton around 415 PM CDT.
  Herrick, Cashel and Robbin around 420 PM CDT.
  Oakwood around 425 PM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 174 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4859 9744 4871 9717 4855 9684 4836 9723
TIME...MOT...LOC 2108Z 323DEG 32KT 4859 9731 

HAIL...1.25IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:38 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 11, 2:38 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
238 PM CDT Thu Jun 11 2020

.SHORT TERM...(This evening through Friday night)
Issued at 238 PM CDT Thu Jun 11 2020

Finally seeing a few cells popping up in the northern Red River
Valley and adjacent areas of southern Manitoba. One southern
Manitoba cell has had a few lightning strikes associated with it.
At the surface it appears the boundary is associated with the
southern Manitoba showers and weak storms, stretching from
southwest of Winnipeg to possibly around Roseau. SPC meso page is
showing about 500 J/kg of sfc based CAPE just along and ahead of
this boundary and effective shear values of 40 to 45 knots.
Moisture values are still pretty meager, but there is a nice
upper jet nosing above the frontal zone as well. Latest high
resolution models continue to show the narrow window for strong to
severe storms, looking to be from now through about 6 pm or so.
Have pushed that out into the latest messaging.

Any convective activity should exit eastward quickly by early
evening with decreasing clouds and winds tonight. Friday looks
similar temperature wise, with cooler highs around the Lake of the
Woods region and warmer highs across southeast North Dakota. Winds
should stay on the lower end.

.LONG TERM...(Saturday through Thursday)
Issued at 238 PM CDT Thu Jun 11 2020

The impacts during this time frame period will be a return to more
convectively active weather by very late weekend into next
week.

A weak warm front could touch some scattered showers early Sat, but
then it will be a return to southerly low level flow which will last
for several days. It will be breezy most of the time with temps
pushing back up into the 70s over the weekend and into the 80s for
next week. The upper level flow will transition from northwest to an
upper ridge by late weekend and then more southwest early next week.
This will result in a change from the dry conditions over the
weekend to increasing moisture advection and resultant convection
Mon through Thur. An attempt to time this convection this far out
won't be attempted, as there is no clear and consistent signal for
feature placement or ensemble anomalies with respect to
parameters such as PWATS or QPF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Jun 11 2020

Think KTVF and KBJI stand the best chance for an isolated shower
or storm this afternoon, but even then, a pretty low chance.
Cloud heights will remain VFR, so no issues there. Gusty northwest
winds will die down again this evening, by sunset.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jun 11, 2:34 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
234 PM CDT Thu Jun 11 2020

MNZ029-040-NDZ006-007-014-015-024-026-028-029-038-049-052>054-
121945-
Wilkin-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-
Steele-Barnes-Ransom-Sargent-Richland-Western Walsh-
234 PM CDT Thu Jun 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will persist through much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-027-030-039-
121945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Pembina-Eastern Walsh-Grand Forks-Traill-
Cass-
234 PM CDT Thu Jun 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible from 3 to 6
pm this afternoon. One inch diameter hail and 60 mph wind gusts
are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will persist through much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

In the hours before

Special weather statement, Jun 11, 3:13 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
313 PM CDT Thu Jun 11 2020

NDZ008-112045-
Pembina ND-
313 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEMBINA COUNTY UNTIL
345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leroy, or 32 miles northeast of Langdon, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy around 320 PM CDT.
  Neche around 325 PM CDT.
  Bathgate around 340 PM CDT.
  Hamilton around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9751 4890 9724 4873 9748 4899 9789
      4900 9788
TIME...MOT...LOC 2012Z 303DEG 31KT 4900 9776

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:13 PM CDTSpecial Weather StatementFGFPembina32 min
Jun 11, 4:29 PM CDTSevere Thunderstorm WarningFGFWalsh33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.